Illinois, 2005

Drought in Illinois, July 1 to 12, 2005

July 1 to 12, 2005 · NWS PAH · 19 events in 19 counties and zones

Moderate drought conditions persisted over southern Illinois until the remnants of Hurricane Dennis arrived, producing from 2 to 5 inches of rain. Although the rain was beneficial, it came too late for some crops.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate drought conditions persisted over southern Illinois until the remnants of Hurricane Dennis arrived, producing from 2 to 5 inches of rain. Although the rain was beneficial, it came too late for some crops. All of southern Illinois except for Alexander County was designated as an agricultural disaster area by the U.S. Department of Agriculture. A local newspaper in the lower Wabash Valley reported that the local corn and soybean crop would suffer a 50 percent yield reduction due to the drought. Final crop figures will not be available until the fall harvest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 2:18 PM CST, 9 hours 42 minutes earlier.

Area forecast discussion, Jun 30, 2:18 PM CST, 9 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
318 PM CDT THU JUN 30 2005

.SHORT TERM DISCUSSION...TONIGHT THROUGH SATURDAY

MAIN CONCERNS FOR THIS FORECAST ARE POPS TONIGHT THROUGH EARLY
FRIDAY AND AGAIN NEXT WEEK.

CONVECTION HAS FIRED ALONG OUTFLOW BOUNDARY EXTENDING EAST TO WEST
THROUGH THE CWA AND OVER THE HIGHER TERRAIN OF SOUTHEAST MISSOURI.
EVEN WITH SOME CONVERGENCE ALONG THE BOUNDARY...THE BEST STORMS
STILL NEEDED THE EXTRA BOOST FROM THE TERRAIN TO APPROACH SEVERE
LEVELS.  NO REPORTS OF SEVERE WEATHER HAVE BEEN RECEIVED AT THIS
TIME.  GIVEN THE LACK OF SEVERE WEATHER NOW AT MAX HEATING...WOULD
FIND IT HARD TO BELIEVE WE WOULD HAVE ANY SIGNIFICANT SEVERE WEATHER
FOR THE REMAINDER OF THE AFTERNOON OR TONIGHT.

FURTHER NORTH THERE ARE BOUNDARIES A PLENTY...NOT SURE WHICH ONE IS
THE TRUE FRONT...BUT THE NAM AND GFS BOTH DRAG IT MOSTLY THROUGH THE
AREA BY 12Z FRIDAY.  THE GFS CONTINUES TO SHOW AN AREA OF CONVECTION
PUSHING EAST TO OUR NORTH OVERNIGHT...WHILE OTHER CONVECTION DIVES
SOUTH OVER SOUTHERN MISSOURI...CLIPPING OUR WESTERN ZONES.  WILL
KEEP CHANCE POPS GOING FOR THE ENTIRE TONIGHT PERIOD...WITH THE BEST
CHANCES WEST NEAR CURRENT ACTIVITY. WILL KEEP A 30 POP IN THE FAR
SOUTHEAST ZONES FRIDAY MORNING FOR ANY LINGERING
CONVECTION...TRENDING TO A DRY FORECAST ACROSS THE NORTHERN HALF OF
THE AREA.

SURFACE HIGH PRESSURE SHOULD BUILD QUICKLY ACROSS THE REGION FRIDAY
AND FRIDAY NIGHT.  A MILDER...DRIER AIRMASS WILL MOVE INTO THE
REGION FOR THE BEGINNING OF THE HOLIDAY WEEKEND...WITH TEMPERATURES
NEAR NORMAL LEVELS IN THE MID TO UPPER 80S.

AS FOR TEMPERATURE GUIDANCE...GENERALLY FOLLOWED THE MAV...BUT THERE
WAS LITTLE TO CHOOSE FROM.

&&

.LONG TERM DISCUSSION...SATURDAY NIGHT THROUGH THURSDAY

RATHER WEAK ZONAL FLOW PATTERN WILL DOMINATE NEXT WEEK. SUBTLE MID
LEVEL FEATURES WILL BE THE MAIN TRIGGER FOR PRECIP CHANCES DURING
THE WEEK. AT SUCH A LONG TIME RANGE...THE MODELS ARE STILL FAR APART
ON THE TIMING OF THESE SUBTLE SHORTWAVES. GFS AND 00Z ECMWF/UKMET
ARE IN AGREEMENT THAT A WEAK SURFACE BOUNDARY WILL SAG SOUTHWARD
INTO THE LOWER OHIO VALLEY AND SOUTHERN MISSOURI. TIMING DIFFERENCES
ARE VERY LARGE...WITH THE 12Z GFS THE MOST AGGRESSIVE...BRINGING THE
FRONT TO SRN ILLINOIS LATE MONDAY. OVERALL...THE MODELS HAVE BEEN
TRENDING FASTER AND FURTHER SOUTH WITH THIS BOUNDARY OVER THE PAST
24 HOURS. THEREFORE...POPS WILL BE RAISED EARLIER IN THE
FORECAST...AS EARLY AS MONDAY AFTERNOON. WILL RAISE POPS SLIGHTLY
FOR WEDNESDAY...WHEN MODEL AGREEMENT IS STRONGEST THAT THE FRONT
WILL BE IN THE LOWER OHIO/MID MISSISSIPPI VALLEYS.

AS FOR TEMPERATURES...THE LOW LEVEL FLOW WILL TURN SOUTHERLY ON
SUNDAY...BRINGING A RETURN TO HEAT AND HUMIDITY BY EARLY NEXT WEEK.
850 MB TEMPS ON MONDAY ARE FORECAST TO BE COMPARABLE TO THOSE OF
YESTERDAY. BY WEDNESDAY...HEAT CONCERNS SHOULD BE MITIGATED SOMEWHAT
BY INCREASING CLOUD COVER WITH THE SLOW MOVING COLD FRONT. BASED ON
THE PAST COUPLE GFS RUNS...IT APPEARS WEAK SURFACE HIGH PRESSURE
WILL PUSH THE FRONT TO OUR SOUTH BY THURSDAY...BRINGING DRY AND
SLIGHTLY COOLER WEATHER. WILL STAY CLOSE TO GFS MOS TEMPS AND DEW
POINTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
.KY...NONE.
.MO...NONE.
.IL...NONE.
.IN...NONE.

&&

DRS/MY
Hazardous weather outlook, Jun 30, 2:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
345 PM CDT THU JUN 30 2005

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-011000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...HERRIN...HARRISBURG...CARMI...
CARBONDALE...CAIRO...OWENSBORO...MURRAY...MAYFIELD...HOPKINSVILLE...
EVANSVILLE...MADISONVILLE AND HENDERSON
345 PM CDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TONIGHT

A SLIGHT RISK OF SEVERE WEATHER CONTINUES FOR THE ENTIRE REGION
THROUGH TONIGHT.  THE BEST CHANCE OF SEVERE WEATHER WILL BE THROUGH
SUNSET OVER WESTERN KENTUCKY...AHEAD OF AN OUTFLOW BOUNDARY DRIFTING
SOUTH THROUGH THE AREA.  ISOLATED DAMAGING WIND GUSTS WILL BE THE
PRIMARY THREAT.

OTHER STORMS MAY MOVE SOUTHEAST ACROSS THE AREA OVERNIGHT...AS A COLD
FRONT MOVES THROUGH THE REGION.  DAMAGING WINDS AND POSSIBLY SOME
MARGINALLY SEVERE HAIL WILL BE THE PRIMARY CONCERNS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS BEGINNING ON INDEPENDENCE
DAY AND CONTINUING THROUGH WEDNESDAY NIGHT.  SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THROUGH TONIGHT.

DRS

In the hours before

Local storm report, Jun 30, 9:20 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1020 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     QULIN                   36.60N 90.25W
06/30/2005                   BUTLER             MO   LAW ENFORCEMENT

            TREES AND TREE LIMBS DOWN. POWER LINES DOWN. TRANSFORMER
            ON FIRE AND POWER OUTAGE THROUGHOUT COMMUNITY. WIND
            DAMAGE ALSO REPORTED NEAR THE COMMUNITY OF HARVIELL.

&&

SMITTY
Local storm report, Jun 30, 9:36 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1036 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     QULIN                   36.60N 90.25W
06/30/2005                   BUTLER             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND TREE LIMBS DOWN WITH ONGOING TSTM
            WINDS. CONTINUED REPORTS OF COUNTY WIDE WIND DAMAGE AND
            TRANSFORMER FIRES DUE TO INTENSE LIGHTNING.

&&

SMITTY
Local storm report, Jun 30, 9:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1046 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 PM     HAIL             7 W BERNIE              36.67N 90.10W
06/30/2005  0.75 INCH        STODDARD           MO   TRAINED SPOTTER

            REPORTED NEAR THE COMMUNITY OF POWE.

&&

SMITTY
Local storm report, Jun 30, 10:20 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1120 PM CDT THU JUN 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     PORTAGEVILLE            36.43N 89.70W
06/30/2005                   NEW MADRID         MO   LAW ENFORCEMENT

            TREES DOWN. HIGHWAY SIGNS BLOWN DOWN ALONG INTERSTATE 55.

&&

SMITTY
Local storm report, Jun 30, 11:08 PM CST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1208 AM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 PM     TSTM WND DMG     PORTAGEVILLE            36.43N 89.70W
06/30/2005                   NEW MADRID         MO   LAW ENFORCEMENT

            TREES DOWN.

&&

SMITTY
Local storm report, Jun 30, 11:09 PM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
1209 AM CDT FRI JUL 01 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     5 N GOLCONDA            37.44N 88.49W
06/30/2005                   POPE               IL   EMERGENCY MNGR

            LARGE TREES DOWN, ROOFS OFF OLD BARNS, METAL ROOF OFF NEW
            BARN, PORCH TORN OFF HOUSE.

0400 PM     HAIL             6 N METROPOLIS          37.24N 88.71W
06/30/2005  1.00 INCH        MASSAC             IL   TRAINED SPOTTER

            REPORTED NEAR THE COMMUNITY OF NEW COLUMBIA.

0740 PM     HAIL             JOHNSONVILLE            38.52N 88.54W
06/30/2005  0.88 INCH        WAYNE              IL   LAW ENFORCEMENT

0920 PM     TSTM WND DMG     GRANDIN                 36.83N 90.82W
06/30/2005                   CARTER             MO   LAW ENFORCEMENT

            TREE LIMBS DOWN, MOST OF COMMUNITY WITHOUT POWER FOR
            BRIEF TIME.

0930 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
06/30/2005                   RIPLEY             MO   EMERGENCY MNGR

            COMMUNITY WITHOUT POWER. WIDESPREAD WIND DAMAGE REPORTED
            ACROSS COUNTY. NUMEROUS TREES LYING ACROSS POWER LINES.

0932 PM     HAIL             ELLSINORE               36.93N 90.75W
06/30/2005  1.00 INCH        CARTER             MO   LAW ENFORCEMENT

0945 PM     TSTM WND DMG     DONIPHAN                36.62N 90.82W
06/30/2005                   RIPLEY             MO   LAW ENFORCEMENT

            WIDESPREAD POWER OUTAGES REPORTED THROUGHOUT COUNTY.
            TRANSFORMERS ON FIRE. EXTENSIVE PROPERTY DAMAGE REPORTED
            COUNTY WIDE DUE TO DAMAGING WINDS AND TREES FALLING ON
            HOMES.

1015 PM     TSTM WND DMG     QULIN                   36.60N 90.25W
06/30/2005                   BUTLER             MO   LAW ENFORCEMENT

            TREES AND TREE LIMBS DOWN. POWER LINES DOWN. TRANSFORMER
            ON FIRE AND POWER OUTAGE THROUGHOUT COMMUNITY. WIND
            DAMAGE ALSO REPORTED NEAR THE COMMUNITY OF HARVIELL.

1035 PM     TSTM WND DMG     QULIN                   36.60N 90.25W
06/30/2005                   BUTLER             MO   LAW ENFORCEMENT

            NUMEROUS TREES AND TREE LIMBS DOWN WITH ONGOING TSTM
            WINDS. CONTINUED REPORTS OF COUNTY WIDE WIND DAMAGE AND
            TRANSFORMER FIRES DUE TO INTENSE LIGHTNING.

1045 PM     HAIL             7 W BERNIE              36.67N 90.10W
06/30/2005  0.75 INCH        STODDARD           MO   TRAINED SPOTTER

            REPORTED NEAR THE COMMUNITY OF POWE.

1055 PM     TSTM WND DMG     PORTAGEVILLE            36.43N 89.70W
06/30/2005                   NEW MADRID         MO   LAW ENFORCEMENT

            TREES DOWN.

&&

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Alexander

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Alexander forecast zone
Reported by
NEWSPAPER
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Drought, Edwards

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Edwards forecast zone
Reported by
NEWSPAPER
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

Drought, Franklin

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Franklin forecast zone
Reported by
NEWSPAPER
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Drought, Gallatin

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Gallatin forecast zone
Reported by
NEWSPAPER
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Drought, Hamilton

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
NEWSPAPER
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Drought, Hardin

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Hardin forecast zone
Reported by
NEWSPAPER
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Drought, Jackson

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Jackson forecast zone
Reported by
NEWSPAPER
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Drought, Jefferson

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
NEWSPAPER
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Drought, Johnson

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Johnson forecast zone
Reported by
NEWSPAPER
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Drought, Massac

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Massac forecast zone
Reported by
NEWSPAPER
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Drought, Perry

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Perry forecast zone
Reported by
NEWSPAPER
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Drought, Pope

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Pope forecast zone
Reported by
NEWSPAPER
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Drought, Pulaski

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Pulaski forecast zone
Reported by
NEWSPAPER
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Drought, Saline

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Saline forecast zone
Reported by
NEWSPAPER
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Drought, Union

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Union forecast zone
Reported by
NEWSPAPER
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Drought, Wabash

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Wabash forecast zone
Reported by
NEWSPAPER
Coordinates
38.446, -87.844 (the zone’s center; the record gives no point)

Drought, Wayne

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Wayne forecast zone
Reported by
NEWSPAPER
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Drought, White

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
White forecast zone
Reported by
NEWSPAPER
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

Drought, Williamson

When
July 1, 12:00 AM CST to July 12, 10:00 AM CST
Where
Williamson forecast zone
Reported by
NEWSPAPER
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2005Every state in 2005This day in weather historyWarnings in Illinois, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5461206, 5461207, 5461208, 5461209, 5461210, 5461211, 5461212, 5461213, 5461214, 5461215, 5461216, 5461217, 5461218, 5461219, 5461220, 5461221, 5461222, 5461223, 5461224.